Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Bismarck, ND

July 1, 2000Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2000, 4:35 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 1, 2000, 4:35 PM MDT (22:35 UTC)
Expired
Jul 1, 2000, 5:15 PM MDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-522 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KBIS 012236
SVRBIS
NDC041-089-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM MDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 515 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...OR ABOUT
  30 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN STARK COUNTY AT 450 PM MDT
  RURAL NORTHEASTERN HETTINGER COUNTY AT 450 PM MDT
  RURAL EASTERN STARK COUNTY AT 510 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4658 10252 4646 10235 4666 10212 4697 10213

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:15 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT JUL 01 2000

WILL USE ETA MODEL FOR FCST SOLUTION. S/WV ENERGY OVR MT WL ROTATE
INTO THE REGION BETWEEN 00Z-06Z THIS EVENING WITH A BROAD AREA OF
LO PRES CENTERED OVR SCNTL SD. SYS WL BRING -4 TO -10 LI'S AND
CAPES OVR 3000 J/KG OVR EASTERN HALF OF ND THIS EVENING. WL SEE
TSRA ACTIVITY TO INCREASE LATE THIS AFTN AND TNGT WITH FEW SVR
AFT 00Z. 2ND S/WV WL MOV ACRS NWRN CWA BY 12Z SUN AND MOV ALONG
THE CAN/ND BRDR DURING THE DAY. A 3RD S/WV WL PUSH INTO WRN CWA
SUN NGT AND MOV EAST THRU THE NRN AREAS OF THE REGION. UNSTABLE
AIR WL KEEP LI'S BLOW ZERO WITH CAPES 800 TO AROUND 3000 J/KG
THRU SUN NGT. TSRA EXPECTED THRU THE FCST PERIOD WITH THIS PATTERN.

EXTENDED FCST...UNSETTLED PATTERN WILL CONT INTO MID WEEK WITH
A CHC OF TSRA THRU WED. A DRIER PATTERN LIKELY LATE IN THE WEEK
PER MRF RUN.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 1, 3:33 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT SAT JUL 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HETTINGER                 ND   .88 INCH HAIL
07/01/00   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 1, 4:23 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT SAT JUL 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    REGENT                    ND   WIND DAMAGE
07/01/00   HETTINGER                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME TREES TOPPLED BY
                                          HIGH WINDS.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:15 PM MDTSevere Thunderstorm WarningBISAdams45 min
Jul 1, 3:51 PM MDTSevere Thunderstorm WarningBISHettinger39 min
Jul 1, 4:07 PM MDTSevere Thunderstorm WarningBISAdams23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.